California, 2005

Damaging Wind in California, February 22, 2005

February 22, 2005 · NWS SGX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Feb 21, 9:30 PM PST, 4 hours 54 minutes earlier.

Area forecast discussion, Feb 21, 9:30 PM PST, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 PM PST MON FEB 21 2005

.SYNOPSIS...A DEEP COLD UPPER LEVEL LOW PRESSURE SYSTEM OFF POINT
CONCEPTION CONTINUES TO SEND SHOWERS OVER THE AREA. ANOTHER BAND OF
HEAVY RAIN IS EXPECTED TUESDAY MORNING AND AGAIN TUESDAY NIGHT INTO
WEDNESDAY MORNING. THE LOW WILL MOVE EAST WEDNESDAY EVENING. RAIN
WILL BE HEAVY AT TIMES WITH ISOLATED THUNDERSTORMS AND POSSIBLE
FLOODING. WEAK HIGH PRESSURE ALOFT MOVES OVER THURSDAY AND FRIDAY. A
WEAK TROUGH WILL MOVE THROUGH SATURDAY...THEN HIGH PRESSURE ALOFT
WILL RETURN OVER SOUTHERN CALIFORNIA SUNDAY AND MONDAY.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

SHOWERS SPEEDING ACROSS THE AREA TONIGHT WITH LIGHT TO MODERATE RAIN
AT TIMES. UPPER LEVEL LOW REMAINS JUST OFF POINT CONCEPTION. SHOWERS
WILL CONTINUE ACROSS THE AREA TONIGHT. AN ORGANIZED BAND OF
RAIN...HEAVY AT TIMES...IS EXPECTED TO MOVE THROUGH ABOUT 9 AM
THROUGH MID AFTERNOON TUESDAY. GFS SHOWS BULLS EYE OF UPWARD
VERTICAL VELOCITY MOVING INTO THE AREA ABOUT MID TO LATE MORNING
THROUGH MID AFTERNOON. SHOWERS WILL MOVE THROUGH BEFORE THE NEXT AND
FINAL BAND OF RAIN MOVES THROUGH ABOUT WEDNESDAY MORNING WHEN THE
UPPER LEVEL LOW KICKS OUT. SOME SHOWERS WILL CONTINUE THROUGH
WEDNESDAY EVENING. WEAK HIGH PRESSURE ALOFT MOVES OVER THU AND FRI
BUT HEIGHTS BARELY INCREASE...MAINLY JUST A WEAK RIDGE. A TROUGH
MOVES THROUGH SAT WITH SOME DECENT 700 MB MOISTURE. COULD GET SOME
SHOWERS OUT OF IT. QPF FORECAST RATHER WEAK WITH A FEW HUNDREDTHS
AROUND BUT PARTLY CLOUDY LOOKS GOOD FOR NOW. HIGH PRESSURE ALOFT
MOVES OVER SUN AND MON BUT APPEARS TO BE A DIRTY RIDGE WITH LOTS OF
MID AND HIGH CLOUDS MOVING OVER.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

SEVERE THUNDERSTORM WATCH UNTIL 3 PM...SEE LAXSPSSGX.

FLOOD WATCH FOR ALL OF SOUTHWEST CALIFORNIA THROUGH TUESDAY
EVENING...SEE LAXFFASGX.

WINTER STORM WARNING THROUGH 6 PM TUESDAY FOR THE SAN BERNARDINO AND
RIVERSIDE COUNTY MOUNTAINS...SEE LAXWSWSGX.

SNOW ADVISORY THROUGH 6 PM TUESDAY FOR SAN DIEGO COUNTY
MOUNTAINS...SEE LAXWSWSGX.

HIGH SURF ADVISORY AND RIP CURRENT RISK FOR ORANGE COUNTY AND SAN
DIEGO COASTAL AREAS...SEE LAXSRFSGX.

POTENTIAL FOR THUNDERSTORMS AND WATERSPOUTS IN THE COASTAL WATERS
THROUGH TUESDAY NIGHT...SEE LAXMWSSGX.

&&

WHITLOW
Hazardous weather outlook, Feb 21, 3:45 PM PST, 10 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE SAN DIEGO CA
345 PM PST MON FEB 21 2005

CAZ042-043-048-050-055-056-057-058-060-061-062-221400-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
345 PM PST MON FEB 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.

A STRONG STORM MOVING THROUGH SOUTHWESTERN CALIFORNIA WILL CONTINUE
SHOWERS...HEAVY AT TIMES...AND SNOW IN THE MOUNTAINS. LOCAL PONDING
OF WATER AND ROCK AND MUD SLIDES ARE POSSIBLE IN STEEP TERRAIN.

A WINTER STORM WARNING REMAINS IN EFFECT THROUGH TONIGHT FOR THE
SAN BERNARDINO AND RIVERSIDE COUNTY MOUNTAINS ABOVE 5500 FEET...AND
SNOW ADVISORY REMAINS IN EFFECT FOR THE SAN DIEGO COUNTY MOUNTAINS
ABOVE 5500 FEET THROUGH TONIGHT. SEE LAXWSWSGX.

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE ENTIRE AREA BELOW THE
SNOW LEVEL THROUGH TONIGHT. SEE LAXFFASGX.

SEVERE THUNDERSTORM WATCH UNTIL 10 PM. SEE LAXSPSSGX.

MARINE WEATHER STATEMENT FOR THE COASTAL WATERS. SEE LAXMWSSGX.

HIGH SURF ADVISORY THROUGH TONIGHT. SEE LAXSRFSGX.

LOCAL DENSE FOG IN THE MOUNTAINS WITH VISIBILITY BELOW ONE QUARTER
MILE AT TIMES.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY.

THE STORM WILL CONTINUE TO AFFECT ALL OF SOUTHWEST CALIFORNIA INTO
WEDNESDAY.

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 PM TUESDAY FOR THE
SAN BERNARDINO AND RIVERSIDE COUNTY MOUNTAINS ABOVE 5500 FEET...AND
SNOW ADVISORY REMAINS IN EFFECT FOR THE SAN DIEGO COUNTY MOUNTAINS
ABOVE 5500 FEET UNTIL 600 PM TUESDAY. SEE LAXWSWSGX.

A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL TUESDAY EVENING FOR THE
ENTIRE AREA BELOW THE SNOW LEVEL UNTIL TUESDAY EVENING. SEE
LAXFFASGX.

HIGH SURF ADVISORY THROUGH WEDNESDAY. SEE LAXSRFSGX.

LOCAL DENSE FOG IN THE MOUNTAINS WITH VISIBILITY BELOW ONE QUARTER
MILE AT TIMES.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS
REQUESTED.

ATKIN

In the hours before

Special weather statement, Feb 21, 11:00 PM PST, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1100 PM PST MON FEB 21 2005

CAZ042-043-048-050-055>058-220730-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
1100 PM PST MON FEB 21 2005

...THE SEVERE THUNDERSTORM WATCH IS NO LONGER IN EFFECT...

MACKECHNIE

The radar

The Santa Ana Mts radar (KSOX), 35 km away, was scanning. The volume nearest the first event began at 10:26 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Orange

When
February 22, 2:24 AM PST to 2:30 AM PST
Where
Orange County, Newport Beach
Measured
59 kt (68 mph) measured gust
Property damage
$15,000
Reported by
COASTAL OBSERVING STATION
Coordinates
33.617, -117.933

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5441571.